Group Theory
Some finiteness results for groups with bounded algebraic entropy
Comptes Rendus. Mathématique, Volume 338 (2004) no. 12, pp. 915-920.

We prove the following fact: the number of elements of any generating set S of a discrete group G is bounded from above if we assume that the algebraic entropy of G with respect to S is smaller than some universal constant and the existence of a finite index subgroup of G with some hyperbolicity properties. We deduce some finiteness results for the pairs (G,S) when there exists a system of relations of (universally) bounded length, as it is the case for word hyperbolic groups or fundamental groups of manifolds. In this last case, the results are of geometric interest.

On démontre le fait suivant : le nombre d'éléments de toute partie génératrice S de n'importe quel groupe discret G est majoré si on suppose l'entropie algébrique de G par rapport à S plus petite qu'une certaine constante universelle et l'existence d'un sous-groupe de G d'indice fini ayant certaines propriétés d'hyperbolicité. On en déduit des résultats de finitude pour les couples (G,S) lorsqu'il existe un système de relations de longueurs (universellement) bornées, comme c'est le cas pour les groupes hyperboliques ou pour les groupes fondamentaux de variétés. Dans ce dernier cas, les résultats ont un intérêt géométrique.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2004.04.008
Zuddas, Fabio 1, 2

1 Dipartimento di Matematica, Università degli Studi di Cagliari, Via Ospedale 72, 09124 Cagliari, Italy
2 Institut Fourier, UMR 5582 du CNRS, Université de Grenoble 1, BP 74, 38402 Saint Martin d'Hères cedex, France
@article{CRMATH_2004__338_12_915_0,
     author = {Zuddas, Fabio},
     title = {Some finiteness results for groups with bounded algebraic entropy},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {915--920},
     publisher = {Elsevier},
     volume = {338},
     number = {12},
     year = {2004},
     doi = {10.1016/j.crma.2004.04.008},
     language = {en},
     url = {http://www.numdam.org/articles/10.1016/j.crma.2004.04.008/}
}
TY  - JOUR
AU  - Zuddas, Fabio
TI  - Some finiteness results for groups with bounded algebraic entropy
JO  - Comptes Rendus. Mathématique
PY  - 2004
SP  - 915
EP  - 920
VL  - 338
IS  - 12
PB  - Elsevier
UR  - http://www.numdam.org/articles/10.1016/j.crma.2004.04.008/
DO  - 10.1016/j.crma.2004.04.008
LA  - en
ID  - CRMATH_2004__338_12_915_0
ER  - 
%0 Journal Article
%A Zuddas, Fabio
%T Some finiteness results for groups with bounded algebraic entropy
%J Comptes Rendus. Mathématique
%D 2004
%P 915-920
%V 338
%N 12
%I Elsevier
%U http://www.numdam.org/articles/10.1016/j.crma.2004.04.008/
%R 10.1016/j.crma.2004.04.008
%G en
%F CRMATH_2004__338_12_915_0
Zuddas, Fabio. Some finiteness results for groups with bounded algebraic entropy. Comptes Rendus. Mathématique, Volume 338 (2004) no. 12, pp. 915-920. doi : 10.1016/j.crma.2004.04.008. http://www.numdam.org/articles/10.1016/j.crma.2004.04.008/

[1] G. Besson, G. Courtois, S. Gallot, Un lemme de Margulis sans courbure et ses applications, Prépublications de l'Institut Fourier Grenoble no 595, 2003

[2] Champetier, C. L'espace des groupes de type fini, Topology, Volume 39 (2000) no. 4, pp. 657-680

[3] Ghys, E.; de la Harpe, P. Sur les groupes hyperboliques d'après Mikhael Gromov, Progr. Math., vol. 83, Birkhäuser, 1990

[4] Gromov, M. Metric Structures for Riemannian and Non-Riemannian Spaces, Progr. Math., vol. 152, Birkhäuser, 1999

[5] Koubi, M. Croissance uniforme dans les groupes hyperboliques, Ann. Inst. Fourier (Grenoble), Volume 48 (1998) no. 5, pp. 1441-1453

[6] Sambusetti, A. Minimal growth of non-Hopfian free products, C. R. Acad. Sci. Paris, Ser. I 329 (1999), pp. 943-946

[7] Shalen, P.B.; Wagreich, P. Growth rates, p -homology, and volumes of hyperbolic 3-manifolds, Trans. Amer. Math. Soc., Volume 331 (1992), pp. 895-917

[8] J.S. Wilson, On exponential growth and uniformly exponential growth for groups, Prépublications Université de Genève, 2002

Cited by Sources: